Hail, Fremont
- When
- August 19, 1:33 PM MST to 1:38 PM MST
- Where
- Fremont County, 13 mi NNE of Penrose
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.600, -104.950
A line of strong storms produced heavy rain and flash flooding, especially in the Falcon area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A line of strong storms produced heavy rain and flash flooding, especially in the Falcon area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 19, 10:20 AM MST, 3 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1120 AM MDT FRI AUG 19 2016 .SHORT TERM...(Today and tonight) Issued at 400 AM MDT Fri Aug 19 2016 As of 300 am there continues to be a few showers acrs portions of the srn I-25 corridor and the sern plains, some of which may continue for several more hours as the NAM and HRRR would suggest. For today, an upr trof wl be moving acrs the forecast area. At the same time, another upr disturbance wl move south and east out of MT and the wrn Dakotas this afternoon and into the ern Dakotas and KS overnight, which sends another cold front into sern CO late this afternoon and this evening. The NAM shows sct pops acrs much of the forecast area by noon today, while the HRRR shows only spotty pcpn ovr some of the srn mtns and ern plains. This afternoon it looks like there wl be sct and higher pcpn chances for most of the mtn areas, and probably mainly isold chances for much of the sern plains except maybe along the southern border areas. However, in the late afternoon the front is forecast to move into El Paso county, with increasing chances for pcpn over the county and ovr Pikes Peak and Teller county. Then as the front moves south thru the eastern portions of the forecast area this evening, better chances for pcpn wl also spread southward ovr the eastern mtns and plains. SPC has a marginal risk of severe weather today along the I-25 corridor and acrs the southern border counties of southeast CO. Storms are again expected to be slow moving, and there wl be the threat of heavy rain and the potential for flash flooding, especially if heavier rain occurs over burn scars or urban areas. There has been some light snow in the last few days ovr Pikes Peak, and with cooler air being ovr the area today and tonight and a high likelihood of pcpn, snow is expected again over the higher peaks along the eastern mountains, with a couple inches of accumulation being possible over Pikes Peak. Late tonight, pcpn chances wl decrease or end ovr nrn portions of the forecast area, but wl likely continue until morning ovr the far southern portions of the forecast area, mainly ovr Las Animas and Baca counties. Areas of low clouds are likely ovr the sern plains tonight. The MET guidance is also showing the potential for fog/stratus at KALS in the morning. .LONG TERM...(Saturday through Thursday) Issued at 400 AM MDT Fri Aug 19 2016 Saturday-Sunday...Moderate northwest flow aloft across the region on Saturday gives way to weak westerly flow through the day Sunday, as broad upper trough translating across the northern Rockies Saturday continues to move east, with weak ridging aloft moving into the region on Sunday. Associated cold front moving across the southeast plains late Friday night could keep a few showers or storms across the Southeast Mountains and the far southeast plains early Saturday morning, with enough moisture and developing low level upslope flow owning for isolated to scattered showers and storms over and near the higher terrain Saturday afternoon and into the early evening. Models continue to indicate a minor disturbance embedded withing the developing westerly flow moving across the area through the day Sunday, with another round of isolated to scattered storms expected across all of south central and southeast Colorado Sunday afternoon and evening. Cooling behind the trough and front will keep highs on Saturday some 5 to 15 degrees below seasonal averages, most notable across the southeast plains. Warming aloft and weak downslope flow to allow for temps on Sunday to warm back to near seasonal levels in the mid 70s to mid 80s across the lower elevations, with mainly 50s and 60s across the higher terrain. Monday-Tuesday...Weak westerly flow aloft on Monday becomes more northwest through Tuesday ahead of another upper trough moving across the northern Tier. There looks to be enough moisture to work with minor embedded disturbances and late summer solar heating for more diurnal showers and storms, with best coverage over and near the higher terrain. Temperatures to be at or slightly above seasonal averages through early next week. Wednesday-Thursday...Passing upper trough across the Northern Tier sends another front across the area Wednesday, with cool northwest flow remaining across the region through the end of the next week. This will keep chances of showers and storms across the region through the period, along with temperatures cooling back to at or below late summer averages. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1100 AM MDT Fri Aug 19 2016 KCOS and KPUB... A strong cool front will move down the plains late this afternoon and evening. This front will bring scattered showers and thunderstorms to the two taf sites late this afternoon and evnening. The storms should clear the region by 03 utc. Locally strong gusty winds and brief mvfr will be possible due to precip and low cigs. VFR conditions should prevail during the remainder of the period. KALS... VFR expected next 24h. Only exception will be a chance of brief mvfr due to some passing thunder late this afternoon and evening. && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...28 LONG TERM...MW AVIATION...HODANISH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1123 AM MDT FRI AUG 19 2016 COZ058>089-093>099-201730- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1123 AM MDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. ISOLATED STORMS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON. BY LATE THIS AFTERNOON, A COLD FRONT WILL MOVE INTO EL PASO COUNTY, AND WILL THEN MOVE SOUTH THROUGH THE SOUTHEAST PLAINS IN THE EVENING HOURS. ALONG AND BEHIND THIS FRONT, CHANCES FOR SHOWERS AND STORMS WILL INCREASE ACROSS THE I-25 CORRIDOR AND THE SOUTHEAST PLAINS. THE MAIN STORM THREATS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO NICKEL SIZE AND LOCALLY HEAVY RAIN, WHICH COULD CAUSE A FLASH FLOOD THREAT IF IT OCCURS OVER URBAN AREAS OR BURN SCARS. THERE WILL ALSO BE THE POTENTIAL FOR ONE OR TWO SEVERE STORMS ALONG THE I-25 CORRIDOR AND SOUTHEAST PLAINS, WITH HAIL THE SIZE OF QUARTERS AND WIND GUSTS AROUND 60 MPH. SOME LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PEAKS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY FOR AREAS OVER AND NEAR THE HIGHER TERRAIN...INTO THE MIDDLE OF NEXT WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING AND WIND GUSTS TO AROUND 45 MPH...WITH SOME OF THE STRONGER STORMS ALSO CAPABLE OF PRODUCING HAIL AND LOCALLY HEAVY RAIN. COOLER AIR WILL MOVE ACROSS SOUTHERN COLORADO INTO THE EARLY WEEKEND...WHICH WILL ALLOW FOR SOME LIGHT SNOWFALL OVER THE HIGHEST MOUNTAIN PEAKS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. HODANISH
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Heavy rain caused flash flooding of roads and low spots in the Falcon area. No dollar amount of damage was available at this time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645788, 645792.